South Dakota, 2004

Hail in South Dakota, August 23, 2004

August 23, 2004 · NWS UNR · 10 events in 1 county or zone

Severe thunderstorms developed across Tripp County and remained nearly stationary across the county for almost 4 hours. These storms produced hail to the size of golf balls and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across Tripp County and remained nearly stationary across the county for almost 4 hours. These storms produced hail to the size of golf balls and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT MON AUG 23 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER NR MT WITH FRONT
EXTENDING SE THROUGH K2WX AND KPHP IN WRN SD. DRY LINE AS JUST MOVED
OUT OF WY INTO WRN SD AND ACROSS BLACK HILLS. TD CHANGE AROUND 20-25
F ACROSS DRY LINE. SATELLITE INDC THIN MID/HIGH STRATUS OVER NE
WY/WRN SD...WITH GOOD CU POPPING RAPIDLY OVER SE MT.

12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT IN EARLY
PERIODS...BUT DIVERGE IN LATER PERIODS WITH LONGWAVE TROF OVER WRN
U.S. TODAY/THIS EVE WILL ANTICIPATE A TOR WATCH FOR PTNS OF NW/CENT
SD. 18Z RUC SOUNDING AND HODOGRAPHS AT KD07 GIVE 01KM SRH AROUND 180
M2/S2 LATER THIS AFTERNOON. THIS IS DOUBLE WHAT THE 12Z RUC
INDICATED...BUT LOOKS REASONABLE GIVEN LOW LEVEL WINDS. 0-6 KM TOTAL
SHEAR AROUND 32/MS. CAPE AXIS EXIST OVER CENT SD WITH MLCAPE NEAR
2000 J/KG. THETA-E AXIS ACROSS CENT SD WITH VERY IMPRESSIVE
ADVECTION IN NW/N CENT SD THROUGH LATE AFTERNOON/EARLY EVE. LCLS
SUPPORT TORNADOES AS WELL. VERY POTENT UPPER LEVEL WAVE WILL PROVIDE
MORE THAN AMPLE UPPER LEVEL FORCING FOR SEVERE THUNDERSTORMS AND
SOME TORNADOS LIKELY. INSTABILITY EXISTS OVER S-CENT SD...BUT LOWER
AND UPPER LEVEL FORCING WILL NOT BE PRESENT UNTIL AFTER 00Z...CLOSER
TO 03-06Z. WILL ANTICIPATE RAPID CONVECTIVE DEVELOPMENT FAR NW AND
CENT SD THIS AFTERNOON AND EVE.

DRY LINE PUSHING THROUGH FASTER THAN 18Z RUC SUGGESTS...AND MAY
ACTUALLY PUSH WELL AHEAD OF APPROACHING DYNAMICS IN S-CENT SD THIS
EVE. HOWEVER SIGNIFICANT MID LEVEL MOISTURE AND INSTABILITY WILL
SUPPORT CONVECTION...WITH ADEQUATE SHEAR FOR SUPERCELLS PRODUCING
DAMAGING WIND GUSTS UNDER DRY BASES.

BEYOND 06-08Z WILL SEE SUBSIDENCE AND DRY AIR ENGULF ALL OF
CWFA...EXCEPT ERN MOST ZONES. UPPER LOW AND ASSOCD ENERGY WILL
ROTATE N AND E OF CWFA.

TUESDAY WILL SEE UPPER FLOW BECOME MORE ZONAL AHEAD OF DEVELOPING W
COAST DEEP LOW. THIS WILL RESULT IN WEAK ENERGY IN WRLY FLOW.
ADEQUATE MOISTURE AND INSTABILITY WILL BE AROUND WITH GOOD
INSOLATION TO SUPPORT DAILY LOW-CHANCE POPS FOR MAINLY DIURNAL
CONVECTION THROUGH THE END OF THE WEEK. FRIDAY WILL SEE DEEP UPPER
LOW OVER W U.S. MOVE ACROSS CENT/NRN ROCKIES AND ONTO NRN PLAINS.
GFS IS MORE CONSISTENT THAN ETA GOING INTO THE EXTENDED PERIODS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

99
Hazardous weather outlook, Aug 23, 5:56 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
656 AM MDT MON AUG 23 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241256-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
656 AM MDT (756 AM CDT) MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT ACROSS ALL OF NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA AS A SURFACE TROUGH CROSSES THE AREA. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM LEMMON TO PHILIP
TO MARTIN. THE MAIN THREATS FROM SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE NORTHERN ROCKIES
THIS WEEK. THERE WILL CONTINUE TO BE A DAILY CHANCE FOR
SOME THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES PASS OVER THE AREA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 23, 4:06 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT MON AUG 23 2004

SDZ002-014-232345-
PERKINS-ZIEBACH-
506 PM MDT MON AUG 23 2004

...TORNADO WATCH NUMBER 775 FOR NORTHWEST SOUTH DAKOTA HAS BEEN
CANCELLED..

THE THREAT FOR TORNADOS AND SEVERE WEATHER HAS MOVED NORTH OF THE
AREA. THEREFORE...THE TORNADO WATCH THAT WAS IN EFFECT FOR PERKINS
AND ZIEBACH COUNTIES HAS BEEN CANCELLED.

JOHNSON

The radar

The North Platte radar (KLNX), 196 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Tripp

When
August 23, 4:25 PM MST to 4:30 PM MST
Where
Tripp County, 10 mi NNW of Ideal
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -99.983

Hail, Tripp

When
August 23, 4:30 PM MST
Where
Tripp County, 7 mi N of Ideal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -99.900

Hail, Tripp

When
August 23, 5:00 PM MST
Where
Tripp County, 8 mi S of Winner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -99.867

Hail, Tripp

When
August 23, 5:15 PM MST
Where
Tripp County, 9 mi S of Winner
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -99.867

Hail, Tripp

When
August 23, 5:15 PM MST
Where
Tripp County, 8 mi S of Winner
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -99.867

Hail, Tripp

When
August 23, 5:15 PM MST
Where
Tripp County, 10 mi SW of Winner
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.267, -100.000

Hail, Tripp

When
August 23, 5:45 PM MST
Where
Tripp County, 12 mi SW of Winner
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.250, -100.033

Hail, Tripp

When
August 23, 5:50 PM MST
Where
Tripp County, 4 mi NE of Millboro
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -99.917

Hail, Tripp

When
August 23, 6:00 PM MST
Where
Tripp County, Clearfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -100.033

Hail, Tripp

When
August 23, 6:59 PM MST
Where
Tripp County, Millboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -99.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417794, 5417795, 5417796, 5417797, 5417798, 5417799, 5417800, 5417801, 5417802, 5417803.